An overdose of phencyclidine (PCP) can have life threatening effects, such as kidney failure, an irregular heartbeat, and seizures. It requires immediate medical treatment.
PCP is an illegal street drug that acts as a dissociative anesthetic, meaning it causes a detached, out-of-body, or trancelike state. High doses may cause a person to experience hallucinations, seizures, or a coma. They can even be fatal.
This article outlines the harmful effects of PCP and offers advice on when to seek medical treatment after taking PCP. It also provides guidance on what to do before calling the emergency services, including how to administer first aid.
Finally, it discusses what to expect at the hospital, the outlook for those who experience a PCP overdose, and how to seek help for substance use issues.
PCP may have harmful effects, some of which require prompt medical treatment. Examples include:
- numbness and loss of coordination
- mood problems, such as severe depression or anxiety
- loss of pain perception and inability to detect serious injury
Very large doses of PCP may cause delusions and auditory hallucinations, potentially leading to aggressive, violent, or suicidal behavior. A person may also experience memory loss and problems thinking or talking.
Larger doses may also cause life threatening side effects, such as:
A PCP overdose can be fatal.
Learn more about PCP.
The signs and symptoms of an overdose will vary according to the drug.
However, anyone who experiences or witnesses the following signs and symptoms should call the emergency services immediately:
Below are some initial steps a person can take if they witness a potential drug overdose:
- Step 1: Remain calm.
- Step 2: Try to calm and reassure the person.
- Step 3: Try to find out which drug or combination of drugs the person has taken.
- Step 4: Stay with the person.
In cases of drug overdose, it may be necessary to put a person into the recovery position while waiting for the emergency services to arrive.
The recovery position
This position helps assist the person’s breathing and prevents airway obstruction. It is important to put a person into the recovery position if they show any of the following signs:
- difficulty breathing
To put a person into the recovery position, follow the steps below:
- Open their airway by tilting their head back and lifting their chin.
- Lie them on their side and straighten their legs.
- Move the arm nearest the ground so that it is at a right angle to the person’s body.
- Take hold of the far leg just above the knee and pull it upward, keeping the foot flat on the ground.
- Place the person’s other hand against their cheek and keep it pressed there.
- Pull on their upper leg to roll them toward you and onto their side.
- Tilt the person’s head back to ensure the airway remains open so they can breathe easily.
- Ensure that the hip and knee of the person’s upper leg are at right angles to their body to help them remain in the recovery position.
People who present to the emergency department (ED) with PCP intoxication will require screening tests to measure levels of PCP and other drugs in their bloodstream. This may include blood tests and urine drug tests.
People will also undergo a period of observation, during which a medical professional will monitor
Of those individuals that healthcare professionals admitted to the ED, 152 returned home, 14 required general admission, and 12 received referrals to the community rehabilitation center. The researchers were unable to account for the remaining people.
According to the
Individuals experiencing issues with substance use may reach out to a healthcare professional for guidance and resources.
Additionally, the Substance Abuse and Mental Health Services Administration provides an emergency helpline offering information and treatment referrals. The service is free, confidential, and available 24-7, 365 days a year at 1-800-662-HELP (4357).
PCP can cause dissociation and hallucinations. High doses can cause a person to experience seizures or a coma. They can even be fatal.
Anyone who shows signs or symptoms of a drug overdose requires emergency medical treatment to help prevent serious and potentially life threatening complications.
A person who witnesses a drug overdose can perform first aid while waiting for the emergency services to arrive. Doing so may save the person’s life and help increase their chance of a full recovery.
People experiencing issues with substance misuse may reach out to a healthcare professional or seek other avenues of support online or by phone.